Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 8, NWS Austin/San Antonio, TX

April 29, 202312 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Apr 29, 2023, 2:36 AM CDT for 12 counties in Texas. It took effect at Apr 29, 2023, 9:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 2:36 AM CDT (07:36 UTC)
In effect from
Apr 29, 2023, 9:00 AM CDT
Expired
Apr 29, 2023, 2:00 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Lavaca County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 53 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS74 KEWX 290736
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
236 AM CDT Sat Apr 29 2023

TXZ173-191>194-206>209-223>225-291900-
/O.NEW.KEWX.WI.Y.0008.230429T1400Z-230429T1900Z/
Williamson-Hays-Travis-Bastrop-Lee-Comal-Guadalupe-Caldwell-
Fayette-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, San Marcos, Austin, Bastrop, 
Giddings, New Braunfels, Seguin, Lockhart, La Grange, Gonzales, 
Cuero, and Hallettsville
236 AM CDT Sat Apr 29 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CDT
THIS AFTERNOON...

* WHAT...Northwest winds around 25 mph with gusts 30 to 40 mph.

* WHERE...Portions of south central Texas.

* WHEN...From 9 AM this morning to 2 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Apr 29, 12:29 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 29, 12:29 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1229 AM CDT Sat Apr 29 2023

...New AVIATION...

.UPDATE...
Issued at 916 PM CDT Fri Apr 28 2023

Showers and thunderstorms have moved out of our area into Southern
Texas and the Coastal Plains. Severe storms are no longer expected
and have allowed the Severe Thunderstorm Watch 179 to expire at 9 PM
CDT. Have also removed or lowered POPs. However, cannot rule some
lightning from the anvil of the thunderstorms to our south and
southeast, as well as, some very light rain through midnight.

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 170...

Severe thunderstorms have developed from Williamson County southwest
to Bandera County over the last couple of hours. Activity has quickly
consolidated into a southeast-advancing line, and has pushed east of
downtown Austin and Williamson County. Mostly large hail has been
reported with this activity, though high velocity values have been
sampled sporadically from radar as well. A storm has blossomed over
southeastern Bandera County over the half hour, likely producing
large to very large hail. This storm has developed along the
southwestern flank of the existing convective line, and finds itself
in an environment uncontaminated by prior convective activity. The
San Antonio Intl ACARS sounding shows 7.5-8 C/km lapse rates above
the boundary layer, suggesting that the near-storm environment will
continue to support explosive development and large hail potential as
the storm approaches and moves over Bexar County. Severe
Thunderstorm Warnings have been issued for areas north of downtown,
and those along/north of I-410 should prepare immediately for large
to very large hail and damaging straight line winds.

Further southwest, activity linked to development along the Serranias
del Burro Mountains continues to move over the Winter Garden region.
This activity has been more cellular in nature, producing mostly
large hail reports over the last 2 hours. Given the isolated nature
of these storms, we will need to monitor for any brief isolated
tornado potential, particularly in the storm currently approaching
Pearsall. Large hail and damaging winds will continue to be the
main hazards with these storms otherwise.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 146 PM CDT Fri Apr 28 2023

...Key Messages...

* A line of storms will develop across the Hill Country by around
  4PM, move eastward across the I-35 corridor between 6-8PM, and
  into the Coastal Plains from 8PM-11PM.
* There is a level 3 of 5 risk for severe storms along this line.
  Scattered to numerous instances of damaging straight-line wind
  gusts and large to very large hail  possible. Isolated tornado
  also possible.
* While the speed of the system will prevent a widespread heavy
  rainfall threat, some isolated pockets of quick flooding are
  possible near and east of I-35 where more intense rainfall rates
  could occur.
* Remain weather aware this afternoon and evening. Given the
  potential timing of storms during the late afternoon into the
  Friday evening commute, those with travel plans should pay close
  attention to the radar and any potential watches and warnings.

The morning low stratus and patchy fog with the ongoing moisture
advection has mixed out into the afternoon with mostly sunny skies
now across the region. Temperatures have quickly warmed and will
continue to do so through the mid-afternoon. This will continue to
aid in the atmosphere becoming increasingly unstable ahead of the
approach of a strong front and the potent parent upper level low
pressure system. This will lead into the risk for severe storms
that is highlighted below.

Some discrete convection remains on target to develop just to the
north of the region starting mid-afternoon, near a triple point and
south along a dryline. The CAMs remain in strong agreement that
convection will unzip southwest into the Hill Country late afternoon
and eventually into an MCS near the I-35 corridor early this
evening, where a strong pool of instability resides. With steep
elevated lapse rates overspreading the region, MLCAPE values are
indicated to be on the order of 3000-3500 J/kg, in a region of 0-6KM
bulk shear values of around 50 kt. This supports a severe threat of
initially large to very large hail where the storms first unzip late
this afternoon, transitioning to a damaging straight-line wind
threat into and to the east of the I-35 corridor. SPC highlights the
majority of the region in a level 3 of 5 (Enhanced) for severe
storms with the potential in some isolated intense storms of hail 2+
inches in diameter and bowing segments of 75+ mph or greater. The
low-level shear profiles and hodographs may also be enough to where
an isolated tornado threat may be possible as well. While this is a
lower confident hazard compared to the large hail and damaging wind
threat, it could materialize if the updraft/downdraft convergence
zone can remain balanced and any local surges take place orienting
more line-normal to the better 0-3KM bulk shear vectors. The storms
as they advance into and across the coastal plains could become
undercut by the forward propagating front and/or outflow but latest
CAM guidance has become less inclined of this happening compared to
earlier runs.

Due to the speed of the system, widespread heavy rainfall is not
expected. Nevertheless, some pockets of more intense rainfall rates
could lead to an isolated flash flooding threat near and east of the
I-35 corridor. On average, rainfall amounts west of the I-35
corridor counties is expected to remain around or less than 1/4 of
an inch. Along and east of I-35 rainfall amounts of 1/2 to 1 1/2
inches are forecast, with a few pockets of 2-3 inches possible east
of I-35.

Behind the cold front, windy conditions will also be expected to
develop from out of the north-northwest with gusts of 35 to 45 mph
possible this evening across the Southern Edwards Plateau and
western Hill Country this evening. A Wind Advisory will be issued
across these areas from 00Z to 06Z. Breezy conditions are expected
elsewhere from this evening into tonight before winds start to
uptick into/through Saturday morning with daytime heating. Winds
could gust again into the 35 to 45 mph range. The need for another
wind advisory will be possible across a larger portion of South-
Central for that secondary increase in winds. For locations to the
west that could miss out on tonight's wetting rains, elevated to
near critical fire weather concerns may exist given the breezy
northwesterly flow and drier air during Saturday afternoon.

Becoming much cooler from tonight into Saturday behind the front,
with overnight lows ranging from the upper 40s into the 50s and
afternoon highs ranging from the low 70s to the low 80s along the
Rio Grande. Another cool night will be in store during Saturday
night as the winds slacks off with overnight lows in the mid to
upper 40s and low to mid 50s.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 146 PM CDT Fri Apr 28 2023

Most of the long-term portion of the forecast will be rain free as
upper level subsidence then upper level ridging moves into the
region. This should lead to drier air at the surface which should
lead to high temperatures Sunday through Wednesday in the 80s to 90s
with lows in the lower 60s making pretty nice days. Dewpoints will
pick back up Wednesday afternoon through the remainder of the
forecast period. At the same time, a couple of weak disturbances
could translate through the region bringing some low rain chances
back into the forecast. The NBM keeps everything at 20 percent or
less and see no reason to deviate from that at this point.
Otherwise, highs Thursday and Friday will be in the upper 80s to
lower 90s with lows in the upper 60s to lower 70s with the higher
surface moisture.

&&

.AVIATION...
(06Z TAFS)
Issued at 1229 AM CDT Sat Apr 29 2023

BKN MVFR ceilings near and east of a GTU-AUS-T20 line will become VFR
over the next few hours with clearing eventually taking place
overnight. Main aviation issue is wind speed. NW winds are forecast
to decrease slightly overnight, increase again after 15Z as mixing
occurs, then finally subside late Saturday afternoon and evening.
Gusts between 20-30KT are possible through late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  55  87  57 /   0   0   0   0
Austin Bergstrom Intl Airport  73  48  85  54 /   0   0   0   0
New Braunfels Muni Airport     76  51  86  56 /   0   0   0   0
Burnet Muni Airport            73  54  87  57 /   0   0   0   0
Del Rio Intl Airport           85  57  96  63 /   0   0   0   0
Georgetown Muni Airport        72  51  85  54 /   0   0   0   0
Hondo Muni Airport             80  48  88  56 /   0   0   0   0
San Marcos Muni Airport        75  51  85  54 /   0   0   0   0
La Grange - Fayette Regional   71  51  82  55 /   0   0   0   0
San Antonio Intl Airport       77  54  86  57 /   0   0   0   0
Stinson Muni Airport           79  54  87  57 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...04
Long-Term...29
Aviation...76
Hazardous weather outlook, Apr 28, 9:35 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
935 PM CDT Fri Apr 28 2023

TXZ171>173-183>194-202>209-217>225-228-300245-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
935 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Wind Advisory in effect across the Edwards Plateau into the
Western Hill Country through 1 AM with with north winds of 25 to
35 mph with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory and Fire Danger statement may needed across parts
of South-Central Texas on Saturday for windy conditions and low
humidities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 28, 8:53 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 PM CDT FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EZZELL                  29.29N 96.90W
04/28/2023  E1.25 INCH       LAVACA             TX   EMERGENCY MNGR

            LAVACA COUNTY OFFICE OF EMERGENCY MANAGEMENT
            REPORTS HALF DOLLAR SIZE HAIL IN EZZELL.
            TIME ESTIMATED FROM RADAR.

&&

AQ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:08 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee37 min
Apr 28, 7:23 PM CDTSpecial Weather StatementEWXLavaca52 min
Apr 28, 7:23 PM CDTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Karnes, Wilson52 min
Apr 28, 7:54 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Lavaca66 min
Apr 28, 8:18 PM CDTSpecial Weather StatementEWXDimmit42 min

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.